Massachusetts, 2019

Flooding and Hail in Massachusetts, July 31, 2019

July 31, 2019 · NWS BOX · 42 events in 7 counties and zones

A line of severe thunderstorms crossed Massachusetts ahead of a cold front and produced widespread wind damage, including two microbursts at Logan International Airport in Boston where wind gusts of 68 MPH and 73 MPH were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A line of severe thunderstorms crossed Massachusetts ahead of a cold front and produced widespread wind damage, including two microbursts at Logan International Airport in Boston where wind gusts of 68 MPH and 73 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 31, 9:38 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 9:38 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1038 AM EDT Wed Jul 31 2019

.SYNOPSIS...
Heat and humidity continues today, especially in eastern New
England. An approaching cold front will bring scattered showers
and thunderstorms away from the south coast this afternoon and
evening with a few strong to severe storms possible. A few
lingering showers and thunderstorms are possible tonight into
Thursday, with the focus shifting into eastern New England.
The risk of a few showers or thunderstorms continue over the
weekend, otherwise dry weather is expected through early next
week with near normal temperatures for early August.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030 am update...

Forecast is on track. Fog and low clouds have dissipated leaving
mostly sunny skies for eastern zones and partly clouds skies to
the west. These clouds will continue to stream in and move east
through the day as moisture advection increases ahead of the
front. Where sunny skies linger the longest we will see the
hottest temperatures this afternoon. Latest high-res models
support current expectation of scattered showers and storms this
afternoon, mainly between 3 PM and 8 PM. A little concerned we
might see an organized line of storms develop per HRRR with
potential for wind damage and localized minor flooding. Current
forecast has this all handled well.

Previous discussion...

Mid level trough approaches from the Gt Lakes today with lead
shortwave energy moving into the region toward evening. Given
hot and humid airmass and slight cooling aloft, substantial
instability will develop with SBCAPEs 2000-3000 J/kg and MLCAPEs
up to 2000 J/kg which should compensate for weak mid level lapse
rates. With better deep layer moisture and forcing ahead of the
trough, expect sct showers/t-storms to develop in the afternoon
with greater coverage than last few days. Main focus for
convection will be north of the south coast as some drier air
lifts north from the ocean as noted by much lower KI values.
0-6km shear increases a bit ahead of the trough, around 20-25 kt
which is still marginal but may be enough for a few organized
storms given the magnitude of instability. A few strong to
severe storms will be possible with the main risk being locally
strong to damaging wind gusts given rather steep low level lapse
rates approaching 9 C/km and inverted-V sounding profile.
Locally heavy rainfall also possible as PWATs increase to over
1.75".

Another hot and humid day, especially for eastern New Eng where
most sunshine expected. 850 mb temps 18C support highs 90-95 in
eastern MA away from immediate south coast, and 85-90 for much
of the rest of SNE. Dewpoints in the lower 70s will result in
heat indices approaching 100 degrees in eastern MA and mid 90s
in RI. Expanded the heat advisory to much of RI and the south
coast of MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

Still plenty of instability in the evening with shortwave and
attending weak cold front moving across the region so expect sct
showers/t-storms in the evening. Then activity diminishing but
shifting to eastern and SE New Eng overnight as moisture axis
moves east.

Thursday...

Mid level trough shifts east of New Eng but cold front will
stall somewhere across eastern New Eng where instability
persists. This may provide a focus for a few showers or a
t-storm in eastern New Eng but much drier air in mid levels will
be moving south across the region so probably only small window
for convection. Temps aloft cool but still 15-16C at 850 mb so
expect highs in the mid/upper 80s, except a bit cooler along the
coast where sea breezes expected to develop.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Few showers or storms over the weekend, otherwise dry with near
  normal temperatures.

Overview...

Large scale pattern remains blocky into early next week and should
feature a persistent trough over eastern third of country as upper
ridge remains in place over desert southwest. This favors a few
showers or storms over weekend as warm front lifts through SNE
Friday night and Saturday, followed by cold front Sunday. Otherwise
dry weather prevails into early next week along with near normal
temperatures for early August.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Lingering MVFR/IFR in fog will burn off by 14Z, otherwise VFR
Scattered SHRA/TSRA developing away from the south coast in the
afternoon. Brief MVFR/IFR possible in any TSRA. SW wind gusts
to 20 kt developing near the south coast in the afternoon.

Tonight...Mainly VFR. A few SHRA/TSRA possible, shifting to SE
New Eng overnight. Areas of IFR stratus and fog developing over
Cape/Islands.

Thursday...Mainly VFR. A few showers possible in eastern MA/RI.
Coastal sea breezes developing in the afternoon.

KBOS Terminal...High confidence in TAF. Main time frame for TSRA
is 21Z-00Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.

KBDL Terminal...High confidence in TAF. Main time frame for TSRA
is 20Z to 00Z. VCTS mentioned in TAF due to low confidence that
storms will directly impact airport.

Outlook /Thursday Night through Sunday/...High confidence.

Thursday: VFR. Slight chance SHRA.

Thursday Night through Friday: VFR.

Friday Night through Sunday: VFR. Slight chance SHRA, slight
chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

SW flow persists into tonight with occasional gusts to 20 kt
over nearshore waters this afternoon. Winds becoming locally
onshore Thursday afternoon as sea breezes develop. Seas will
remain below SCA thresholds.

Outlook /Thursday Night through Sunday/...High confidence.

Thursday through Thursday Night: Winds less than 25 kt. Slight
chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt.

Friday Night: Winds less than 25 kt. Slight chance of rain
showers.

Saturday through Sunday: Winds less than 25 kt. Slight chance
of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 8 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 6 PM EDT this evening for MAZ005>007-
     013>021.
RI...Heat Advisory until 6 PM EDT this evening for RIZ002>006.
MARINE...None.

&&

SYNOPSIS...KJC/JWD
NEAR TERM...KJC/BW/JWD
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
Hazardous weather outlook, Jul 31, 2:42 AM EST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
342 AM EDT Wed Jul 31 2019

CTZ002>004-MAZ002>004-008>012-022>024-026-RIZ001-007-008-010745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-Newport RI-
Block Island RI-
342 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, southeastern Massachusetts,
western Massachusetts, northern Rhode Island and southern Rhode
Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening may produce
localized damaging wind gusts and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ005>007-013>021-RIZ002>006-010745-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
342 AM EDT Wed Jul 31 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, northern
Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered thunderstorms this afternoon and evening may
produce localized damaging wind gusts and minor urban flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-010745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
342 AM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms this afternoon and evening may produce
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 31, 12:02 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
102 PM EDT Wed Jul 31 2019

CTZ002-MAZ009>011-311745-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
102 PM EDT Wed Jul 31 2019

...LINE OF STRONG THUNDERSTORMS APPROACHING HAMPDEN AND HARTFORD
COUNTIES...

At 100 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolland Massachusetts to near Litchfield
Connecticut. Movement was east at 15 mph.

Dangerous cloud to ground lightning and wind gusts in excess of 40
will accompany these storms.

Locations impacted include...
Chicopee, Westfield, Holyoke, Agawam, West Springfield, Farmington,
Simsbury, Bloomfield, Avon, South Hadley, Suffield, Granby, Canton,
Southwick, Burlington, Southampton, East Granby, Hartland, Russell
and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4215 7307 4214 7304 4218 7302 4223 7256
      4177 7283 4175 7301 4180 7302 4181 7295
      4184 7294 4185 7295 4188 7295 4190 7291
      4197 7289 4197 7303 4204 7301 4204 7306
TIME...MOT...LOC 1700Z 257DEG 14KT 4211 7308 4179 7326

Field

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

34 thunderstorm wind, 4 hail, 4 flood. Local standard time, as filed.

Hail, Hampden

When
July 31, 12:26 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Quarter sized hail was observed in Chicopee.

Thunderstorm Wind, Hampden

When
July 31, 12:30 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

A tree was downed on Lockhouse Road and blocked the roadway.

Hail, Hampden

When
July 31, 12:47 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Quarter sized hail was observed in Chicopee.

Hail, Hampden

When
July 31, 12:49 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Penny sized hail was observed in West Springfield.

Thunderstorm Wind, Hampden

When
July 31, 12:50 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.120, -72.540

A tree was downed on wires on Route 5 and Route 91.

Thunderstorm Wind, Hampden

When
July 31, 12:50 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.180, -72.570

A tree was downed on a car on Beverly Street.

Thunderstorm Wind, Hampden

When
July 31, 12:51 PM EST
Where
Hampden County, Agawam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.070, -72.620

A tree was downed on wires on North Street Extension.

Thunderstorm Wind, Worcester

When
July 31, 1:42 PM EST
Where
Worcester County, Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.350, -72.200

A tree was downed on wires on Muddy Brook Street.

Thunderstorm Wind, Worcester

When
July 31, 1:50 PM EST
Where
Worcester County, Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.050, -71.930

A tree was downed on wires on Southbridge Road.

Thunderstorm Wind, Worcester

When
July 31, 1:55 PM EST
Where
Worcester County, 1.38 mi S of Rutland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.360, -71.950

Trees were downed on Glenwood and Campbell Streets.

Thunderstorm Wind, Worcester

When
July 31, 2:05 PM EST
Where
Worcester County, 0.51 mi E of Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.050, -71.870

A tree was downed on a car on Slater Street.

Hail, Worcester

When
July 31, 2:15 PM EST
Where
Worcester County, Auburn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.830

Quarter sized hail.

Thunderstorm Wind, Middlesex

When
July 31, 2:27 PM EST
Where
Middlesex County, Sherborn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.230, -71.370

A tree was downed on Lake Street.

Thunderstorm Wind, Norfolk

When
July 31, 2:27 PM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.280, -71.240

A tree was downed on a utility pole on Oakcrest Road.

Thunderstorm Wind, Worcester

When
July 31, 2:27 PM EST
Where
Worcester County, 0.51 mi E of West Upton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.170, -71.610

A tree was downed on wires on Mendell Road.

Thunderstorm Wind, Worcester

When
July 31, 2:30 PM EST
Where
Worcester County, 1.03 mi E of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.080, -71.600

Multiple trees were reported down across the town.

Thunderstorm Wind, Worcester

When
July 31, 2:30 PM EST
Where
Worcester County, Northbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.150, -71.650

A tree was downed on Forest Street.

Thunderstorm Wind, Worcester

When
July 31, 2:30 PM EST
Where
Worcester County, Sutton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.150, -71.770

A tree was downed on Central Turnpike near the Oxford town line.

Thunderstorm Wind, Suffolk

When
July 31, 2:30 PM EST
Where
Suffolk County, 0.86 mi SW of (Bos)logan Intl Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.360, -71.010

A severe thunderstorm produced a wind gust to 68 mph from the south at Logan International Airport.

Thunderstorm Wind, Essex

When
July 31, 2:44 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.470, -70.960

Wires were downed on Western Avenue.

Thunderstorm Wind, Essex

When
July 31, 2:47 PM EST
Where
Essex County, Gloucester
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.620, -70.650

Multiple trees were downed in the Annisquam area.

Flood, Suffolk

When
July 31, 2:48 PM EST
Where
Suffolk County, 0.32 mi ESE of Boston to 0.39 mi ESE of Boston
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.319, -71.064

Portions of Columbia Road were closed due to flooding.

Thunderstorm Wind, Essex

When
July 31, 2:50 PM EST
Where
Essex County, 0.51 mi E of Devereux
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.500, -70.860

Several trees were downed on Atlantic Avenue.

Thunderstorm Wind, Worcester

When
July 31, 2:50 PM EST
Where
Worcester County, 1.03 mi E of Linwood
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.080, -71.600

Multiple trees were down across town.

Thunderstorm Wind, Suffolk

When
July 31, 2:53 PM EST
Where
Suffolk County, 0.86 mi SW of (Bos)logan Intl Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.360, -71.010

Another severe thunderstorm produced a wind gust to 73 mph from the southwest at Logan International Airport.

Thunderstorm Wind, Suffolk

When
July 31, 2:54 PM EST
Where
Suffolk County, 0.51 mi W of Winthrop
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.380, -70.980

Multiple trees were downed across town.

Thunderstorm Wind, Suffolk

When
July 31, 2:57 PM EST
Where
Suffolk County, 0.51 mi W of Winthrop
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.380, -70.980

Multiple sail boats capsized at Cottage Park Yacht Club from a microburst with winds of 70 to 80 MPH.

Thunderstorm Wind, Suffolk

When
July 31, 2:57 PM EST
Where
Suffolk County, 1.53 mi E of Revere
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.420, -70.990

A tree was down on wires on Florence Avenue.

Thunderstorm Wind, Middlesex

When
July 31, 3:00 PM EST
Where
Middlesex County, North Sommerville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.380, -71.120

A tree was down on Concord Avenue at Corporal Burns Road.

Thunderstorm Wind, Suffolk

When
July 31, 3:00 PM EST
Where
Suffolk County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.320, -71.070

A tree was downed on Adams Street.

Thunderstorm Wind, Essex

When
July 31, 3:01 PM EST
Where
Essex County, 0.51 mi E of Devereux
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.500, -70.860

A tree and wires were downed on Powder House Court.

Flood, Essex

When
July 31, 3:10 PM EST
Where
Essex County, 0.11 mi NNE of East Saugus to 0.15 mi NNE of East Saugus
Cause
Heavy Rain
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.451, -70.979

Car stuck in flood waters on Western Avenue at Fox Hill Bridge.

Thunderstorm Wind, Essex

When
July 31, 3:16 PM EST
Where
Essex County, 0.51 mi E of Saugus Iron Works Nh
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.470, -71.020

Trees were downed on Ballard Street.

Thunderstorm Wind, Essex

When
July 31, 3:18 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.470, -70.960

A tree was downed on Holyoke Street.

Thunderstorm Wind, Plymouth

When
July 31, 3:19 PM EST
Where
Plymouth County, 0.78 mi NW of Allerton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.307, -70.892

A mesonet station reported a wind gust to 67 mph.

Thunderstorm Wind, Essex

When
July 31, 3:20 PM EST
Where
Essex County, 1.53 mi E of West Peabody
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.530, -70.970

A tree was downed on Lake Street.

Flood, Suffolk

When
July 31, 3:24 PM EST
Where
Suffolk County, 0.86 mi E of Revere to 0.94 mi E of Revere
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.421, -71.003

Car stuck in flood waters on Squire Road.

Thunderstorm Wind, Essex

When
July 31, 3:26 PM EST
Where
Essex County, 0.51 mi E of Saugus Iron Works Nh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.470, -71.020

Trees were downed on Ballard Street.

Thunderstorm Wind, Essex

When
July 31, 3:26 PM EST
Where
Essex County, 0.51 mi E of Devereux
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.500, -70.860

Multiple trees were downed across town.

Flood, Essex

When
July 31, 3:28 PM EST
Where
Essex County, 0.89 mi WSW of Lynn to 0.91 mi WSW of Lynn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.463, -70.965

A portion of Route 107 near the Saugus line was flooded.

Thunderstorm Wind, Norfolk

When
July 31, 3:28 PM EST
Where
Norfolk County, 1.1 mi ENE of Needham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.285, -71.209

A tree was downed on a house on Greendale Avenue.

Thunderstorm Wind, Essex

When
July 31, 3:37 PM EST
Where
Essex County, 0.76 mi SE of West Gloucester
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.614, -70.668

A tree and wires were downed on Washington Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847429, 847433, 847430, 847431, 847434, 847436, 847438, 847439, 847440, 847441, 847442, 847432, 847443, 847444, 847445, 847447, 847448, 847449, 848011, 847451, 847452, 847424, 847453, 847454, 848012, 847455, 847460, 847461, 847462, 847463, 847464, 847425, 847465, 847466, 848013, 847467, 847428, 848003, 848004, 848002, and more.